Maine, 2019

Damaging Winds in Maine, July 6, 2019

July 6, 2019 · NWS CAR · 10 events in 3 counties and zones

A cold front crossed the region during the afternoon of the 6th. Showers and thunderstorms developed in advance of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front crossed the region during the afternoon of the 6th. Showers and thunderstorms developed in advance of the cold front. Some of the thunderstorms became severe across the Central Highlands region and portions of Downeast Maine producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 8:59 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 8:59 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
959 AM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front will cross the region today. Canadian high
pressure will build into the area tonight through Monday.
Another cold front will sweep across the area Monday night
followed by high pressure for Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 am update...
Showers currently mvg acrs nrn areas this mrng with isold
thunderstorms expected now through about 16z. Main cold front
rmns back to our west and was just starting to appch Quebec
City as of 13z. Early convection this mrng acrs the north along
with cld cvr may limit destabilization into this aftn as cold
front passes. Hv adjusted wording for thunder to isold until
after 16z. May see strong storms late this mrng into early aftn
acrs the north. PW off of the 12z raob from KCAR is 1.91 inches
with potentially for locally hvy rainfall as storms dvlp.

Best chc for svr wx expected ahead of cold front dvlpng aft 18z
acrs central sxns. CAPES fcst to range fm 1000-1500 J and with
area in RRQ of upr lvl jet mv thru Canada still expecting svr
storms, mainly along and south of a Houlton to Moosehead Lake
line this afternoon. With PW values appch 150% of normal cannot
rule out potential for locally hvy rainfall tho CAMS models are
not slowing up mvmnt of front as they had been. Wl continue
with mention of damaging winds and locally hvy rainfall acrs
central and southern areas this afternoon. Only minor tweaks
needed to rmndr of fcst.

Previous Discussion...
The main threats this term are thunderstorms capable of strong
wind gusts and torrential rainfall. SPC has the central and
Downeast region in a SLGT risk for severe tstms, and a MRGL risk
across the northern areas to Caribou and Presque Isle. More on
this below.

Pre-frontal trof ahead of the cold front will bring a batch of
showers and embedded tstms across the northern 3rd of the region
this morning. This activity along w/the debris cloudiness could
very well limit the threat for strong tstms. Further s however,
atmosphere will be able to destabilize w/heating and temps
reaching into the 80s. NAM and RAP soundings show CAPE potential
of 1000-1500 joules w/decent shear of 30 kt at 0-6km layer. 00Z
UA showed 35 kt jet streak at 700mbs back in Quebec and Ontario.
Model guidance shows this jet streak moving into the region
this afternoon aiding in tstm development w/decent moisture
loading. Thunderstorms have the potential to become strong to
possibly severe by this afternoon as the cold front slides
southeastward. Attm, confidence is high that this threat looks
to be highest from Houlton to Millinocket on south to the coast.
Damaging winds look to be the main severe threat given the high
freezing levels of 13-14 kt ft. Not expecting a high threat for
hail.

Another threat will be the high freezing levels and warm cloud
layer at 11K ft pointing to heavy rain potential. PWATS climb
to 2+ inches and training cells are possible which leads to a
high threat for urban and poor drainage flooding or possibly
flash flooding. WPC has kept the region in SLGT Risk for
excessive rainfall. Confidence is high in this regard and kept
the heavy rainfall in forecast.

The cold front slides off the coast this evening w/the activity
ending. Much cooler and drier air move in behind the front with
NW winds picking up behind the front. Temps by early Monday morning
will be in the 50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Much cooler and less humid air will filter into the area Sunday
with highs near 70F north and mid 70s towards Bangor and the
coast. An offshore flow will produce the highest temperatures in
the forecast area along the coast. Northwest winds could gust up
to 20 mph on Sunday. A cool night follows Sunday night with
upper 40s to lower 50s expected. Temperatures will recover a bit
on Monday with lighter winds. Expect upper 70s to around 80F at
Bangor and near the coast as offshore winds continue. A cold
front and upper level shortwave will drop southward from Quebec
later Monday. Timing is uncertain whether it arrives in time to
take advantage of max heating and some SBCAPE. Went with chance
pops towards northern Aroostook for late afternoon, but did not
include thunder based on uncertainty regarding timing and
low instability parameters. If any storms can develop, strong
wind gusts could be a factor with a very steep low level lapse
rates, potential inverted V and DCAPEs. The cold front will
cross the area Monday night. Clouds and warm advection ahead of
the front will produce warmer lows than Sunday night with
readings in the mid to upper 50s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
There's no significant cold advection behind front and Tuesday
highs will actually be warmer in the southern half of the
forecast area. Offshore flow continues and the coast will
measure low 80s in the afternoon. The high settles over the area
Tuesday night and lows will dip towards 50F in northern zones,
but remain in the mid to upper 50s in the southern half of the
forecast area. Fair weather continues Wednesday with similar
highs to the previous day. The only difference will be the
return of the afternoon sea breeze in the Downeast region. An
upper level ridge and subsidence builds Thursday...countered by
onshore winds. This means that coastal areas will be cooler than
the previous several days, but northern zones will be
appreciably warmer and may need to bump up forecast highs will
subsequent forecast packages...especially if pops are revised
downward for the risk of afternoon showers. The period Thursday
night into Friday evening looks unsettled with a slow-moving
frontal system. It's too early to make any definitive statements
on convective potential and just mentioned showers for now.
Did move towards likely pops for Thursday night into Friday as
major models have decent agreement on this period right now.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR early Today w/conditions dropping to MVFR and
possibly IFR w/tstms this afternoon. Winds will be an issue
along w/very heavy rainfall especially for KHUL, KBGR and KBHB.

For tonight, improving conditons to VFR for all terminals. Winds
will be out of the NW at 8-10 kt.

SHORT TERM: VFR conditions are expected through the period with
no significant winds. There is a slight chance of a late
afternoon thunderstorm north of HUL on Monday.

&&

.MARINE...
NEAR TERM: No headlines. Fog this morning and then tstms this
afternoon w/some strong wind gusts. SW winds 10-15 kt today are
expected to turn to the NW tonight w/seas 3-4 ft.

SHORT TERM: Adjusted winds and seas down for stable conditions.
No fog, strong winds or high seas are expected. Guidance looks
too high for a storm towards Thursday and Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Hewitt
Short Term...MCW
Long Term...MCW
Aviation...Farrar/Hewitt/MCW
Marine...Farrar/Hewitt/MCW
Hazardous weather outlook, Jul 6, 12:14 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
114 PM EDT Sat Jul 6 2019

MEZ001>004-071715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
114 PM EDT Sat Jul 6 2019

...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-029>032-071715-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
114 PM EDT Sat Jul 6 2019

...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-071715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
114 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-071715-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
114 PM EDT Sat Jul 6 2019

...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 6, 7:56 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Caribou ME
856 AM EDT Sat Jul 6 2019

MEZ004>006-010-011-015>017-029>032-061600-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Baxter St Park, Chamberlain Lake,
Churchill Dam, Mount Katahdin, Millinocket, East Millinocket,
Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills,
Greenville, Monson, Blanchard, Lincoln, Howland, Springfield,
Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham,
Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream, Wesley,
Perry, Princeton, Ellsworth, Bar Harbor, Bucksport, Castine,
Eastport, Machias, Cherryfield, Dover-Foxcroft, Milo, Guilford,
Danforth, Vanceboro, and Topsfield
856 AM EDT Sat Jul 6 2019

...Severe thunderstorms are expected this afternoon...

Severe thunderstorms are expected south of a Houlton to Moosehead
Lake line this afternoon. Thunderstorms are expected to develop
south of a cold front after 2 pm this afternoon and move south
before moving offshore this evening. Thunderstorms may contain
damaging winds and torrential downpours. Heavy rainfall may result
in minor flooding of urban and low lying areas.

Continue to monitor the National Weather Service or your local
media outlet for updates on this developing weather situation.

MEZ001>003-061600-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, and Billy-Jack Depot
856 AM EDT Sat Jul 6 2019

...Strong thunderstorms are possible this afternoon...

Strong thunderstorms are expected across northern Maine early this
afternoon. Thunderstorms may contain gusty winds and locally heavy
rainfall.

Strong thunderstorms can become severe, producing large hail,
damaging winds, deadly lightning, and very heavy rainfall.
Continue to monitor the National Weather Service or your local
media outlet for updates on this developing weather situation.
Special weather statement, Jul 6, 11:15 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Caribou ME
1215 PM EDT Sat Jul 6 2019

MEZ003-004-061645-
Northern Piscataquis-Northern Somerset-
1215 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND WEST
CENTRAL PISCATAQUIS COUNTIES...

At 1214 PM EDT, a strong thunderstorm was located 15 miles west of
Billy-Jack Depot, or 24 miles southwest of Saint Juste, moving east
at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saint Juste, Baker Lake, Billy-Jack Depot and Comstock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4606 7028 4607 7031 4610 7028 4610 7025
      4615 7023 4619 7029 4627 7025 4630 7021
      4635 7019 4636 7014 4641 7009 4642 7005
      4657 7003 4658 7001 4657 6981 4607 6956
      4599 7030 4600 7029 4602 7032
TIME...MOT...LOC 1614Z 247DEG 51KT 4630 7036

Duda
Special weather statement, Jul 6, 11:48 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Caribou ME
1248 PM EDT Sat Jul 6 2019

MEZ005-006-011-031-061730-
Southeast Aroostook-Southern Piscataquis-Central Penobscot-Northern
Penobscot-
1248 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS...
SOUTHERN AROOSTOOK AND CENTRAL PENOBSCOT COUNTIES...

At 1246 PM EDT, a strong thunderstorm was located near Lake View
Plantation, or near Brownville Junction, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Milo, East Millinocket, Medway, Ebeemee, Lake View Plantation,
Lincoln Township, Reed Plantation, Brownville, Lee, Mattawamkeag,
Chester, Winn, Medford, Woodville, Prentiss, Kingman, Maxfield, Lake
View, Macwahoc and Seboeis.

This includes the following highways...
 Interstate 95 between mile markers 225 and 248.
 State Highway 11 near West Seboeis, and between East Millinocket and
Medway.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4547 6805 4526 6897 4544 6910 4551 6898
      4577 6820
TIME...MOT...LOC 1646Z 261DEG 28KT 4540 6898

Duda

The radar

The Caribou radar (KCBW), 97 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 6, 12:40 PM EST
Where
Aroostook County, 23.77 mi SSW of Molunkus
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -68.480

Wires were brought down along Stanhope Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
July 6, 12:40 PM EST
Where
Penobscot County, 5.21 mi SSE of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -68.460

A tree was toppled near the intersection of Transalpine and Collins Point Roads by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
July 6, 12:55 PM EST
Where
Penobscot County, 1.46 mi NNE of (Mlt)millinocket Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.670, -68.690

Wires were brought down on Cottage Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
July 6, 1:06 PM EST
Where
Penobscot County, Millinocket
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.650, -68.720

Trees and power lines were toppled around Millinocket by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
July 6, 1:30 PM EST
Where
Penobscot County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.370, -68.500

Trees and power lines were toppled around Lincoln by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 6, 1:32 PM EST
Where
Aroostook County, Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.230, -67.830

A large tree was toppled across Foxcroft Road...near Littleton...by wind gusts estimated at 60 mph. The tree blocked the road. The time is estimated.

Thunderstorm Wind, Penobscot

When
July 6, 1:35 PM EST
Where
Penobscot County, 5 mi S of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.298, -68.500

Trees were toppled along the Miller-Mallit Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Washington

When
July 6, 1:48 PM EST
Where
Washington County, 2.51 mi WNW of Eaton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.610, -67.870

Trees were toppled along Route 1 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Washington

When
July 6, 2:45 PM EST
Where
Washington County, 6 mi SW of Calais
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.119, -67.367

Trees were toppled and a fence blown over by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
July 6, 3:14 PM EST
Where
Penobscot County, Hermon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -68.900

Trees and power lines were toppled in Hermon by wind gusts estimated at 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841465, 841470, 841474, 841476, 841478, 841481, 841480, 841483, 845307, 841484.